Nebraska, 2005

Hail in Nebraska, June 4, 2005

June 4, 2005 · NWS GID · 5 events in 2 counties and zones

Golf ball size hail covered the ground just east of Benedict as a severe thunderstorm moved over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
$750,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Golf ball size hail covered the ground just east of Benedict as a severe thunderstorm moved over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 4, 3:00 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 4, 3:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT SAT JUN 4 2005

.DISCUSSION...A LOT GOING ON TODAY SO THE AFD WILL BE TRUNCATED.
BIG CHALLENGE WILL ACTUALLY BE CHANCE FOR SEVERE WX AND POPS
TONIGHT.  UPPER LOW WILL TRACK MAINLY NORTHWEST OF THE CWA WITH A
VORT SWINGING AROUND THE SOUTHERN PERIPHERY THIS EVENING.  THIS WILL
PROBABLY BE OUR BEST SHOT AT PRECIP.  FOR SEVERE...WE DO HAVE A
CHANCE...BUT TORNADOES DO NOT SEEM TERRIBLY LIKELY.  BEST CHANCE
WOULD PROBABLY BE LANDSPOUT IN NATURE IN THE NORTHWESTERN CWA WHERE
THERE MAY BE SOME VERTICAL VORTICITY IN PLACE...BUT SINCE WARM
FRONT-TYPE SURFACE BOUNDARY HAS ALREADY SHIFTED OUT OF THE
CWA...CHANCES HAVE DIMINISHED CONSIDERABLY.  DO NOT HAVE COPIOUS
AMOUNTS OF INSTABILITY TO WORK WITH AND THE ACTIVITY TO THE
SOUTHEAST ASSOCIATED WITH THE JET STREAK WILL PROBABLY STAY TO THE
SOUTHEAST.  WE ARE KIND OF IN A GAP FOR TORNADOES.  ALSO THE HEAVY
RAIN THREAT ALSO SEEMS TO BE DIMINISHING AS MAIN FOCUSES SEEM TO BE
TO THE SOUTHEAST AND NORTHWEST TONIGHT.  SO DID NOT EXTEND THE FLOOD
WATCH LATER.  MAY BE SOME CELLS WITH HEAVY RAIN...BUT NOT EXPECTING
TERRIBLY WIDESPREAD FLOODING.  RIVERS MAY STILL BE A PROBLEM FROM
RECENT RAIN.

WRAP AROUND MOISTURE MAY KEEP POPS IN FOR TOMORROW MORNING...BUT DO
NOT EXPECT MUCH THUNDER IF ANY AT ALL.

RIDGING ON MONDAY IS CONSISTENT AND WE LOOK VERY WARM FOR A CHANGE.
OF COURSE NO PRECIP...BUT LATE MONDAY NIGHT ANOTHER SHORTWAVE TROUGH
MAY WORK IN FAST ENOUGH TO GIVE A SMALL CHANCE OF PRECIP.

PATTERN LATER NEXT WEEK LOOKS LIKE A SERIES OF SHORTWAVES WILL BE
KICKED OUT BY STUBBORN QUASI-STATIONARY WESTERN UPPER TROUGH SO HAVE
LOW POPS IN NEARLY EACH DAY.  SCALES ARE SMALL AND CONFIDENCE IN
TIMING IS NOT THE HIGHEST BUT TOOK MY BEST SHOT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH ALL AREAS UNTIL MIDNIGHT.
KS...FLOOD WATCH ALL AREAS UNTIL MIDNIGHT.

&&

HEINLEIN
Hazardous weather outlook, Jun 4, 10:44 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1144 AM CDT SAT JUN 4 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-051200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1144 AM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG MID LEVEL DISTURBANCE WILL MOVE EAST ACROSS NEBRASKA THIS
AFTERNOON TRIGGERING OFF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.  WITH RECENT
RAINS...MUCH OF THE GROUND IS SATURATED AND ANY ADDITIONAL RAINFALL
MAY CAUSE FLOODING PROBLEMS.

SEVERE WEATHER IS ALSO POSSIBLE AS TEMPERATURES WARM INTO THE UPPER
70S TO LOWER 80S UNDER PARTIAL SUNSHINE THIS AFTERNOON. THIS COMBINED
WITH PLENTY OF LOW LEVEL MOISTURE WILL MAKE FOR AN UNSTABLE
ATMOSPHERE. THERE WILL ALSO BE ENOUGH WIND SHEAR TO PRODUCE
SUPERCELLS WITH LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS TO 60
MPH THE GREATEST THREATS. HOWEVER AN ISOLATED TORNADO CANNOT BE RULED
OUT. THE THUNDERSTORMS SHOULD DEVELOP AFTER 2 PM AND CONTINUE INTO
THE EVENING HOURS BEFORE MOVING EAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT...
AND THEN AGAIN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND
EARLY THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

EWALD

In the hours before

Special weather statement, Jun 4, 1:03 PM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
203 PM CDT SAT JUN 4 2005

KSZ005>007-017>019-NEZ063-064-076-077-086-087-050400-
CLAY-FILLMORE-HAMILTON-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-PHILLIPS-
ROOKS-SMITH-THAYER-YORK-
INCLUDING THE CITIES OF...BELOIT...PHILLIPSBURG...SUPERIOR...YORK
203 PM CDT SAT JUN 4 2005

...TORNADO WATCH NUMBER 391 ISSUED FOR SOUTH CENTRAL NEBRASKA
UNTIL 1100 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 391
EFFECTIVE UNTIL 1100 PM FOR THE FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA...

CLAY...FILLMORE...HAMILTON...NUCKOLLS...THAYER AND YORK.

IN NORTH CENTRAL KANSAS...

JEWELL...MITCHELL...OSBORNE...PHILLIPS...ROOKS AND SMITH.

EWALD
Special weather statement, Jun 4, 6:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
707 PM CDT SAT JUN 4 2005

NEZ039>041-046>049-060>062-072>075-084-085-050700-
ADAMS-BUFFALO-DAWSON-FRANKLIN-GOSPER-GREELEY-HALL-HOWARD-KEARNEY-
MERRICK-NANCE-PHELPS-POLK-SHERMAN-VALLEY-WEBSTER-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...MINDEN...ORD
707 PM CDT SAT JUN 4 2005

...TORNADO WATCH NUMBER 396 ISSUED FOR SOUTH CENTRAL NEBRASKA
UNTIL 2 AM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 396
EFFECTIVE UNTIL 2 AM FOR THE FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA...

VALLEY...GREELEY...SHERMAN....HOWARD....NANCE...MERRICK...POLK...
DAWSON...BUFFALO....HALL...GOSPER...PHELPS...KEARNEY...ADAMS...
FRANKLIN AND WEBSTER.

04
Special weather statement, Jun 4, 6:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
722 PM CDT SAT JUN 4 2005

NEZ082-083-050045-
FURNAS-HARLAN-
722 PM CDT SAT JUN 4 2005

...TORNADO WATCH NUMBER 390 ISSUED FOR SOUTH CENTRAL NEBRASKA
UNTIL 8 PM CDT HAS BEEN CANCELED...

THE THREAT OF TORNADOES HAS DIMINISHED FOR THE AREA...THEREFORE
TORNADO WATCH 390...WHICH WAS VALID UNTIL 8 PM...HAS BEEN CANCELED.

HEINLEIN

The radar

The Grand Island radar (KUEX), 95 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, York

When
June 4, 6:30 PM CST
Where
York County, York
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
40.867, -97.583

Hail, York

When
June 4, 6:45 PM CST
Where
York County, 5 mi W of Thayer
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.967, -97.583

Hail, York

When
June 4, 6:55 PM CST
Where
York County, 1 mi SE of Benedict
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
40.983, -97.600

Hail, Polk

When
June 4, 7:02 PM CST
Where
Polk County, 6 mi ESE of Stromsburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.083, -97.500

Hail, Polk

When
June 4, 7:18 PM CST
Where
Polk County, 4 mi SE of Osceola
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -97.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452275, 5452276, 5452277, 5452278, 5452279.